With Lollapalooza just days away, a grim warning about what could happen at these gatherings and a growing concern that concert goers will take a drug called “Molly.” NBC5's Nesita Kwan reports.
Officials want festival-goers to think twice about poppin' Mollys this summer.
The Illinois Poison Center (IPC) sent out an alert this week warning about the growing use of hallucinogenic amphetamines at summer festivals.
Ecstasy has been around for some time, but a purer version called Molly is gaining steam in pop culture circles, particularly in music.
"It goes between kids at school. It goes between kids at parties and summer festivals, like the summer festivals we're seeing in Chicago," pharmacits Art Kubic said.
Molly is of particular concern because there's a perception that it's safer than other drugs
The IPC has reported 25 overdose cases and one death related to the use of these drugs since June, and typically receive more calls from July to September than from January to June combined.
Last year at Lollapalooza, The Chicago Department of Public Health (CDPH) reported nearly 250 ambulance runs from Lollapalooza, a majority of which were drug-related.
"Think of everything going up. Elevated blood pressure, elevated heart rates, elevated body temperature," Kubic said.
Officials say the drugs can cause hallucinations, fast heart rate, increased blood pressure, nausea, vomiting, agitation and seizures, and in worst-case scenarios, elevated temperature, kidney or liver failure, uncontrolled bleeding, coma and possibly death.
Officials are also seeing an increase in hallucinogenic amines, which cause mind-altering effects similar to those of LSD, and overdose cases involving synthetic marijuana.
IPC experts are available 24 hours per day, 7 days a week to answer questions and provide treatment advice at 1-800-222-1222.
"If they see their friends acting that way, agitated, flushed, sweaty, an altered mental status, give us a call," Kubic said. "The earlier they contact us, the earlier we can get ahold of them, the better the outcome will usually be."